Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 250, NWS Springfield, MO

September 15, 1998Wright County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 15, 1998, 12:33 AM CDT for Wright County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 1998, 12:33 AM CDT (05:33 UTC)
Expired
Sep 15, 1998, 5:00 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Wright County, MO

The radar

The Springfield radar (KSGF), 83 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 150534
FFWSGF
MOC229-151000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1233 AM CDT TUE SEP 15 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN WRIGHT COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 500 AM CDT

* AT 1228 AM...WEATHER SERVICE DOPPLER RADAR WAS INDICATING BANDS
  OF MODERATE TO HEAVY RAIN LOCATED 10 MILES SOUTH OF HARTVILLE AND
  MOVING SLOWLY TO THE NORTHEAST.  DOPPLER RADAR WAS ESTIMATING TWO
  AND A QUARTER INCHES OF RAIN WITHIN THE PAST HOUR WITH THESE STORMS.

* THE MODERATE TO HEAVY RAIN WILL CONTINUE TO MOVE OVER THE SAME
  AREA THROUGH 230 AM WITH RUNOFF CONTINUING THROUGH 5 AM.  AN
  ADDITIONAL ONE TO TWO INCHES OF RAIN WILL BE POSSIBLE BEFORE THE
  PRECIPITATION ENDS.


BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS.  FIND ALTERNATE ROUTES.

BE ESPECIALLY CAREFUL ABOUT TRAVELLING AT NIGHT.  IT IS OFTEN
DIFFICULT TO SEE FLOODED LOW WATER CROSSINGS ESPECIALLY DURING HEAVY
RAIN AND FOG.  DON'T RISK YOUR LIFE...TURN AROUND AND nSEEK AN ALTERNATE
ROUTE IF FLOODING IS OBSERVED.

LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 2:35 PM CDT, 9 hours 58 minutes earlier.

Area forecast discussion, Sep 14, 2:35 PM CDT, 9 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 PM CDT MON SEP 14 1998

1ST PD CONCERNS...IF FFA IS NEEDED.

STLT SHOWS MOISTURE CONTINUING TO FLOW ERN CWA. PROFILERS SHOWING
TROF OVR WRN MO WITH LITTLE MOVEMENT EXPECTED THRU 1ST PD. ALSO N
WINDS BEHIND TROF SHOULD HELP KEEP THE HEAVIEST RA TO THE EAST OF SE
KS/EXTREME WRN MO. BEST LOW LEVEL JET IS OVER S CENTRAL MO WHICH
COULD BE OMEN OF HEAVY RA TONIGHT.  NOT SURE I AGREE WITH 94E.

MOST OF CWA RECEIVED 1 TO 3 INCHES OF RA SINCE SUNDAY...HOWEVER SE KS
AND EXTREME SW MO REALLY GOT BOMBED WITH 9 TO 11 INCHES. AFTER
TALKING TO STL WE DECIDED TO HOLD OFF FFA DUE TO UNCERTAINTY OF WHERE
AND IF THE HEAVY RAIN HITS. EVENING SHIFT WILL HAVE TO MONITOR THE WX
SITUATION CLOSELY TONIGHT FOR A POSSIBLE FFA.

WENT WITH ETA SINCE IT SHOWS BETTER VV AND DEEPER MOISTURE THAN NGM.
NGM ALSO LOOKS OVER DONE ON PCPN WEST SIDE OF TROF. MODELS ALSO SHOWS
RIDGE IN W AND E WITH WEAK VORT MAX/TROF OVER CENTRAL US.  SO LOOKS
LIKE UNSETTLED WX THRU FCST PD.

AS FOR TEMP FAN IS STILL TO COOL...WILL GO WITH FWC AND ADD A FEW
DEGREES.

SE KS/JLN...CLOUDY WITH A 50 PERCENT CHC OF RA. LOW NEAR 70.  WIND
WEST TO NORTHWEST 5 TO 10 MPH.

SGF/UNO/VIH...RAIN LIKELY...RA COULD BE HEAVY AT TIMES.  LOW IN THE
UPPER 60S. WIND WEST TO SOUTHWEST 5 TO 10 MPH.

SGF RE 069/073 069/075 063 07675
JLN RE 070/074 070/076 065 07575

SS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 1:29 AM CDTFlash Flood WarningSGFDouglas5 hr
Sep 15, 3:44 AM CDTFlash Flood WarningSGFShannon, Texas5 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.